Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Emerg Med. 2013 Jul;31(7):1005-11. doi: 10.1016/j.ajem.2013.03.001. Epub 2013 May 20.

ED administration of thienopyridines in non-ST-segment elevation myocardial infarction: results from the NCDR.

Author information

1
Department of Emergency Medicine, University of California Davis Medical Center, Sacramento, CA, USA.

Abstract

OBJECTIVE:

American Heart Association/American College of Cardiology guidelines recommend that patients with definite unstable angina or non-ST-segment elevation myocardial infarction (NSTEMI) receive dual antiplatelet therapy on presentation to the hospital when undergoing early invasive management or "as soon as possible" after admission when being managed conservatively. The guidelines do not specify whether these medications should be administered in the emergency department (ED). Our aim was to determine whether ED administration of a thienopyridine was associated with clinical outcomes among patients with NSTEMI.

METHODS:

We examined thienopyridine use in 39454 patients with NSTEMI who received a thienopyridine within 24 hours of presentation in the National Cardiovascular Data Registry's Acute Coronary Treatment and Intervention Outcomes Network-Get With The Guidelines Registry from January 2007 to June 2010. Patients who were not seen initially in the ED, were transferred in, or were missing time data were excluded. We analyzed the association between ED administration of thienopyridines and outcomes and patient demographics.

RESULTS:

Of the cohort receiving a thienopyridine within 24 hours, 9534 (24.2%) received it in the ED. Emergency department administration of a thienopyridine was not associated with in-hospital major bleeding (multivariable adjusted odds ratio, 0.99; 95% confidence interval, 0.91-1.09) or in-hospital mortality (adjusted 1.02; 95% confidence interval, 0.86-1.20). Independent predictors most strongly associated with ED thienopyridine administration were elevated troponin, ED length of stay, prior percutaneous coronary intervention, and initial electrocardiogram showing ischemic changes.

CONCLUSIONS:

There was no association between ED thienopyridine administration and in-hospital major bleeding or mortality. Emergency department length of stay, electrocardiographic changes, and elevated troponin were associated with ED thienopyridine administration.

PMID:
23702070
PMCID:
PMC4045403
DOI:
10.1016/j.ajem.2013.03.001
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science Icon for PubMed Central
    Loading ...
    Support Center